California, 2013Wildfire in California, June 1 to 12, 2013
June 1 to 12, 2013 · NWS LOX · 2 events in 2 counties and zones
The Powerhouse Fire burned 30,274 acres of land across the Antelope Valley and the mountains of Los Angeles county. The fire, which started on May 30th, was driven by the combination of gusty onshore (southwesterly) winds and very dry fuels.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Powerhouse Fire burned 30,274 acres of land across the Antelope Valley and the mountains of Los Angeles county. The fire, which started on May 30th, was driven by the combination of gusty onshore (southwesterly) winds and very dry fuels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 31, 9:40 PM PST, 2 hours 20 minutes earlier.
Area forecast discussion, May 31, 9:40 PM PST, 2 hours 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1040 PM PDT FRI MAY 31 2013
NEW AVIATION DISCUSSION
.SYNOPSIS...
HIGH PRESSURE AND LIGHT OFFSHORE WINDS WILL WARM TEMPERATURES WELL
ABOVE NORMAL...INLAND AND ALONG THE CENTRAL COAST...WHILE KEEPING
THE REST OF THE COASTAL AREAS COOLER WITH THE MARINE INFLUENCE ON
SATURDAY. A SWITCH TO COOLER TEMPERATURES IN ALL AREAS WILL BEGIN
SUNDAY AND RUN THROUGH MIDWEEK.
&&
.SHORT TERM (TONIGHT-MON)...UPPER LEVEL RIDGE OF HIGH PRESSURE
COMBINED WITH WEAK OFFSHORE PRESSURE TRENDS WILL BRING HOT AND DRY
CONDITIONS TO INTERIOR SECTION ON SATURDAY. IN THE SHORT
TERM...SATELLITE IMAGERY SHOWING MOSTLY CLEAR SKIES ACROSS THE
FORECAST AREA THIS EVENING WITH THE EXCEPTION OF A SMOKE LAYER FROM
POWERHOUSE FIRE. LOW CLOUDS AND FOG CURRENTLY CONFINED TO COASTAL
AREAS OF ORANGE AND SAN DIEGO COUNTIES. EDDY CIRCULATION IN PLACE
WILL BRING LOW CLOUDS AND FOG NORTHWARD OVERNIGHT INTO THE COASTAL
PORTIONS OF LOS ANGELES AND VENTURA COUNTIES AS WELL AS THE SAN
GABRIEL VALLEY. LATEST ACARS DATA SHOWING SOME SHRINKAGE OF THE
MARINE LAYER DEPTH...CURRENTLY AROUND 1200 FEET ACROSS THE LOS
ANGELES BASIN.
LIGHT OFFSHORE BREEZES ARE EXPECTED TO DEVELOP ON SATURDAY MORNING
ACROSS THE MOUNTAINS...DESERTS...AND INTERIOR VALLEYS. MOST OF THE
WIND SPEEDS ARE EXPECTED TO REMAIN IN THE 10 TO 20 MPH RANGE...BUT
COULD SEE SOME GUSTS AS HIGH AS 30 MPH IN THE MOUNTAINS. THIS
OFFSHORE WIND COMPONENT WILL BRING RAPID WARMING AND DRYING TO
INTERIOR SECTIONS. MOST INLAND AREAS WILL CLIMB WELL INTO THE 90S ON
SATURDAY...WITH A FEW OF THE WARMER INTERIOR LOCATIONS EXPECTED TO
BREAK THE 100 DEGREE MARK. AN OFFSHORE WIND COMPONENT WILL ALSO
BRING SIGNIFICANT WARMING TO PORTIONS OF THE CENTRAL COAST ON
SATURDAY...WITH MANY AREAS EXPECTED TO CLIMB INTO THE 80S AND 90S. IN
EVENING UPDATE...WILL BUMP UP TEMPERATURES A BIT MORE FOR AREAS NEAR
PISMO BEACH/PORT SAN LUIS AS IT APPEARS THERE COULD BE SOME DOWNSLOPE
WARMING IN THOSE AREAS TOMORROW. WE COULD SEE A FEW LOCATIONS
APPROACH RECORD LEVELS ON SATURDAY.
THE HOT AND DRY CONDITIONS COMBINED WITH NORTHEAST BREEZES WILL BRING
ELEVATED FIRE DANGER THROUGH SATURDAY TO THE MOUNTAINS AND INTERIOR
VALLEYS. FOR MORE INFORMATION ON FIRE WEATHER CONDITIONS...PLEASE
REFER TO THE FIRE WEATHER DISCUSSION BELOW.
*** FROM PREVIOUS DISCUSSION ***
OUR ONE DAY HEAT WAVE ENDS SATURDAY, WITH SIGNIFICANT COOLING
EVERYWHERE SUNDAY, BUT MOST NOTICEABLE ALONG THE CENTRAL COAST WHICH
WILL SEE HIGHS FALL A GOOD 15-20 DEGREES ON AVERAGE AS THE MARINE
LYR STARTS SURGING NORTHWARD. MOST OTHER AREAS WILL BE 5-10 DEGREES
COOLER.
THE DEEPENING TROF ALONG THE COAST SUNDAY INTO MONDAY WILL RESULT IN
RAPID DEEPENING OF THE MARINE LYR WITH COOLER AIR SPREADING FURTHER
INLAND. LOW CLOUDS WILL ALSO PUSH WELL INTO THE VALLEYS BY MONDAY
MORNING. ONSHORE GRADIENTS EXPECTED TO INCREASE TO BETWEEN 8 AND 10
MB SO CLOUDS WILL LIKELY BE SLOW TO CLEAR AND LINGERING AT SOME
BEACHES THROUGH THE AFTERNOON. SST'S CURRENTLY ON THE WARM SIDE WITH
SOME LOWER 70S BEING REPORTED ALONG ORANGE COUNTY SO DAYTIME HIGHS
AND OVERNIGHT LOWS MAY BE A LITTLE WARMER THAN WOULD OTHERWISE BE
EXPECTED IN THIS SORT OF PATTERN.
.LONG TERM (TUE-FRI)...VERY LITTLE CHANGE EXPECTED TUESDAY. IN FACT,
THE TROF REMAINS IN PLACE UNTIL ABOUT THU. HOWEVER, HEIGHTS START
RISING OVER THE AREA BY WEDNESDAY AND MODELS INDICATE SOME WARMING
FOR THE LATTER HALF OF THE WEEK, ESPECIALLY BY FRI AS A RIDGE OF
HIGH PRESSURE NOSES IN TO THE NORTH.
&&
.AVIATION...
01/0540Z
GOOD CONFIDENCE IN VFR CONDS AT ALL SITES XCP NR CSTL SITES FROM
KLGB TO KOXR. BEST CHC OF CIGS KLGB TO KSMO AND A 30 PERCENT CHANCE
OF CIGS FROM KNTD TO KOXR.
KLAX...MODERATE CONFIDENCE IN TAF. A 30 PERCENT CHANCE THAT CIGS
COULD BE OVC007. CIGS COULD ARRIVE AS EARLY AS 08Z. GOOD CONFIDENCE
IN 17Z CLEARING.
KBUR...HIGH CONFIDENCE IN CAVU TAF.
&&
.FIRE WEATHER...
UPPER LEVEL RIDGE OF HIGH PRESSURE COMBINED WITH WEAK OFFSHORE
PRESSURE TRENDS NEAR THE SURFACE WILL CONTINUE TO BRING FURTHER
WARMING AND DRYING TO INTERIOR SECTIONS ON SATURDAY. POOR HUMIDITY
RECOVERY EXPECTED TONIGHT ACROSS THE MOUNTAINS...FOLLOWED BY
WIDESPREAD SINGLE DIGIT HUMIDITIES ON SATURDAY ACROSS THE
MOUNTAINS...DESERTS...AND INTERIOR VALLEYS.
FOR THE POWERHOUSE FIRE BURN AREA...WINDS WILL GENERALLY REMAIN
LIGHT NORTHWEST THIS EVENING...THEN SHIFT TO THE NORTH AFTER
MIDNIGHT. ON SATURDAY MORNING...THE FLOW WILL TURN NORTHEAST. ON
SATURDAY...NORTHEAST WINDS 10 TO 20 MPH WILL BE COMMON...WITH
OCCASIONAL GUSTS AS HIGH AS 30 MPH AT RIDGETOP LEVEL. PEAK NORTHEAST
WINDS ARE EXPECTED TO OCCUR BETWEEN 9 AM AND 2 PM ON SATURDAY.
WINDS ARE EXPECTED TO REMAIN NORTHEAST UNTIL LATE AFTERNOON WHEN A
RAPID SHIFT TO A SOUTHWEST DIRECTION IS EXPECTED WHICH WILL CONTINUE
INTO THE EVENING HOURS. HUMIDITY RECOVERY AT THE POWERHOUSE FIRE
WILL BE POOR TONIGHT...GENERALLY REMAINING IN THE 15 TO 25 PERCENT
RANGE. ON SATURDAY...THE NORTHEAST FLOW WILL LIKELY BRING SEVERAL
HOURS OF SINGLE DIGIT HUMIDITIES. THE HOT...VERY DRY...AND UNSTABLE
CONDITIONS WILL ALLOW FOR SIGNIFICANT PLUME GROWTH POTENTIAL DURING
PEAK HEATING HOURS IN THE AFTERNOON. WHILE THERE WILL LIKELY BE
BRIEF CRITICAL FIRE WEATHER CONDITIONS ON SATURDAY...THERE DOES NOT
APPEAR TO BE SUFFICIENT DURATION TO WARRANT A RED FLAG WARNING.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...GOMBERG/MW
FIRE WEATHER...GOMBERG
AVIATION...ASR
SYNOPSIS...B
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 31, 5:00 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI MAY 31 2013
CAZ034>041-044>046-051>054-059-087-088-547-548-011300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
STRONG NW WINDS WILL PERSIST ACROSS THE OUTER WATERS TODAY WITH
GUSTS BETWEEN 35 AND 40 KNOTS TODAY THROUGH EARLY SATURDAY MORNING.
THERE WILL ALSO BE A HIGH RIP CURRENT RISK TODAY FOR THE BEACHES OF
VENTURA AND LOS ANGELES COUNTIES.
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
GALE WINDS WILL PERSIST THROUGH SUNDAY ACROSS THE OUTER WATERS WITH
STRONGEST WINDS LIKELY ACROSS THE WESTERN PORTION. EXPECT NORTHWEST
WINDS 20 TO 30 KNOTS WITH GUSTS BETWEEN 35 AND 40 KNOTS. COULD BE
LOCALLY STRONGER SATURDAY EVENING. HIGH TEMPERATURES WILL BE WARMING
UP FRIDAY AND SATURDAY WITH HOTTEST VALLEYS IN THE 90S APPROACHING
TRIPLE DIGITS. SOME COOLING FOR SUNDAY INTO MONDAY.
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KAPLAN
Wildfire, Antelope Valley
- When
- June 1, 12:00 AM PST to June 12, 6:00 PM PST
- Where
- Antelope Valley forecast zone
- Reported by
- Fire Department/Rescue
The Powerhouse Fire burned 30,274 acres of land across the Antelope Valley and mountains of Los Angeles county. The fire, which started on May 30th, was driven by the combination of very dry fuels and gusty onshore (southwesterly) winds. The fire was eventually declared contained on June 12th.
Wildfire, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- June 1, 12:00 AM PST to June 12, 6:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Fire Department/Rescue
The Powerhouse Fire burned 30,274 acres of land across the Antelope Valley and mountains of Los Angeles county. The fire, which started on May 30th, was driven by the combination of very dry fuels and gusty onshore (southwesterly) winds. The fire was eventually declared contained on June 12th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Oklahoma, June 1, 20131 death · 1 injured · $400,000 · 70 kt wind · 15 events
- Drought in Texas, June 1 to 30, 2013$317 million · 20 events
- Drought in Texas, June 1 to 30, 2013$100 million · 24 events
- Drought in Oklahoma, June 1 to 30, 2013$60 million · 3 events
- Rip Current in North Carolina, June 1, 20131 death · 1 event
- Flash Flooding and Flooding in Kentucky, June 1, 2013$1.6 million · 61 kt wind · 11 events
- Wildfire in New Mexico, June 1 to 30, 2013$1.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, June 1, 2013$130,000 · EF1 · 13 events
- Flooding in North Dakota, June 1 to 22, 2013$645,000 · 3 events
- Hail and Damaging Winds in Vermont, June 1 to 2, 2013$189,000 · 1.5 in hail · 27 events
- Flash Flooding and Flooding in Arkansas, June 1 to 26, 2013$267,000 · 52 kt wind · 18 events
- Flooding in Missouri, June 1 to 25, 2013$350,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454612, 454613.